Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2017, 2:31 PM MDT for Lincoln County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 2:31 PM MDT (20:31 UTC)
- Expired
- Jun 20, 2017, 3:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 136 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS55 KABQ 202031
SVRABQ
NMC027-202100-
/O.NEW.KABQ.SV.W.0175.170620T2031Z-170620T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
231 PM MDT TUE JUN 20 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
North central Lincoln County in central New Mexico...
* Until 300 PM MDT.
* At 230 PM MDT, a severe thunderstorm was located 9 miles southeast
of Corona, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3414 10558 3426 10550 3426 10546 3418 10526
3404 10545
TIME...MOT...LOC 2030Z 219DEG 12KT 3416 10546
HAIL...1.00IN
WIND...60MPH
$$
CA1 follow-up statement
441
WWUS55 KABQ 202054
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
254 PM MDT TUE JUN 20 2017
NMC027-202104-
/O.EXP.KABQ.SV.W.0175.000000T0000Z-170620T2100Z/
Lincoln-
254 PM MDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3414 10558 3426 10550 3426 10546 3418 10526
3404 10545
TIME...MOT...LOC 2054Z 265DEG 9KT 3415 10542
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:10 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 20, 11:10 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1110 AM MDT Tue Jun 20 2017 .AVIATION... 18Z TAF CYCLE Upper high center over west central NM. Isold to sct tstms to develop over the higher terrain aft 18Z and drift into the valleys and plains. A few of the storms may contain brief MVFR cigs/vsbys obscg mt tops and wind gusts to around 45kt as well as small hail. Potential for lcl MVFR cigs over the eastern plains aft 08Z. && .PREV DISCUSSION...333 AM MDT Tue Jun 20 2017... ...SIGNIFICANT HEATWAVE THROUGH THE WORK WEEK... .SYNOPSIS... A strong high pressure system will build back over New Mexico from the west with a warming trend today through Thursday. Record and near record high temperatures will initially favor central and western areas, but will probably spread to include the southeast around mid week. High temperatures will peak around 7 to 14 degrees above normal Wednesday and Thursday. A string of days with triple-digit high temperatures is expected over many lower elevation locations. The length and intensity of this heatwave will pose a risk to public health over central and western areas, and eventually also the southeast. There will also be a chance for thunderstorms each afternoon and evening through mid week with storms initially developing over the high terrain before spreading south and southeastward to adjacent lowlands. A broad upper level trough will carve into the northern and central Rockies late in the week, shifting the high pressure system south of New Mexico and sending a moist back door cold front through the state with increased showers and thunderstorms, and welcome relief from hazardous heat starting Friday night. && .DISCUSSION... The center of the mid level high pressure looks to stay over central AZ this week with a ridge axis extending eastward over east central and southeast NM. This will allow a modest stream of low level moisture to continue flowing into southern and eastern areas through Wednesday with mainly isolated showers and thunderstorms over the mountains and adjacent lowlands to the south and east. Northwest NM will have a drier flow out of the northwest, so storms over the northwest quarter of the state will be of the drier variety. Models depict a series of shortwave troughs clipping northeast NM in NW flow aloft each day today through Thursday with a few strong to severe storms possible east of the Sangre de Cristo Mountains during the afternoons and evenings. The big weather story this week will continue to be the oppressive heat, which is well underway around Glenwood, and will spread to much more of central and western NM starting today. See the latest Heat Advisory for more information. The heat should spread further over southeast areas by Thursday and linger there into Friday. The mid level high pressure center aloft now looks to sustain 594-597 DAM through at least Thursday before weakening while shifting southward Friday. The aforementioned long wave trough will send a moist back door cold front through the state from the northeast Friday. Models are in better agreement now that the front will reach the east slopes of the central mountain chain Friday afternoon and night. This should produce an uptick in convection from the Sangres eastward as early as Friday afternoon. The slower arrival of the front means the hazardous heat will probably continue through Friday across central, western and southeast areas. The weekend ahead looks much cooler with a greater chance of showers and thunderstorms pretty much areawide. 44 && .FIRE WEATHER... A stubborn dominant high pressure ridge will linger over western NM/eastern AZ through the rest of the week before sliding south into old Mexico this weekend. Remnant moisture from last weekend's backdoor front will continue to recycle each afternoon with isolated to scattered afternoon tstorm activity off the higher terrain. Storms are expected to be dry over the SW with very localized rain footprints. Gusty erratic winds and lightning will be the main concern with any passing storm. Higher instability with Haines 6 and drier air over western NM will be relegated to western NM today and Wednesday before advancing over the eastern plains Thursday. Afternoon storm activity Tuesday will once again be relegated to the higher terrain of the central and SW mtns. High instability and high DCAPE values over the NE plains off the Raton ridge to Clayton will allow for the chance for severe downburst winds from the stronger storms. Storm motion will generally be SE, with slower and more SW motion over the Gila. Wednesday will see similar tstorm potential. Rain chances fall to nil Thursday until a backdoor front Friday night into Saturday morning slides through the eastern plains. Overnight RH recoveries will be good each night until drier air advances east Thursday. Dewpoints did trend up slightly Thursday near the TX border...due to a potential Tropical Storm coming ashore in SE Texas, helping to limit the advance of the dry air. Single digit MinRHs will be relegated west of the central mtn chain until Thursday where single digit RHs will be widespread over the state. Vent rates will be mostly fair to good, with excellent vent rates areawide by Thursday. Mixing hgts also rise each day to near or above 500mb. While technically there will be no critical fire weather conditions, it will be very dry and very hot for several days in a row. Wind will be the one limiting factor for critical conditions. By the end of the week the ridge will begin to slip south into old Mexico. Models continue to handle short-wave troughs passing through zonal flow over the Canadian border differently, which in turn is producing different timing for the next backdoor front. The GFS continues to show a late Friday night arrival, with the ECM arriving late Saturday night...making Saturday's forecast a bit problematic. Hot and dry will hold on for one extra day on Saturday if the ECM is correct. Either way, the front will bring relief to the oppressive heat and increase sfc moisture to the continental divide. This will once again allow for afternoon tstm activity over the higher terrain early next week. Drier westerly flow could potentially push into the state by mid next week. && .AVIATION... 06Z TAF CYCLE Lingering high cirrus from previous thunderstorm activity will clear out tonight. Some low clouds are possible over the eastern high plains Tuesday morning, but any MVFR/IFR ceilings will be isolated and spotty at best, burning off after sunrise. VFR conditions are expected areawide Tuesday with another round of isolated to scattered showers and storms off the high terrain of the central and SW mtns. A few storms over the NE plains could become severe where instability will be the greatest. && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for the following zones... NMZ501>509-519. Heat Advisory from 2 PM to 7 PM MDT Wednesday for the following zones... NMZ501>509-519. &&
Hazardous weather outlook, Jun 20, 4:51 AM MDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 451 AM MDT Tue Jun 20 2017 NMZ501>540-211100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 451 AM MDT Tue Jun 20 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Hazardous heat will spread to much of central and western portions of the forecast area today as a strong high pressure system builds overhead from the west causing a multi-day stretch of triple-digit high temperatures. See the latest Heat Advisory for more information. There is a marginal risk for isolated severe thunderstorms east of the Sangre de Cristo Mountains this afternoon and evening, with large hail and damaging wind being the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The heatwave will continue across much of central and western New Mexico for the remainder of the work week, and will likely spread to the Roswell area Thursday and Friday. See the latest Heat Advisory for more information. Temperatures will trend downward on Saturday, as a broad upper level trough sinks southward over the northern and central Rockies displacing the high pressure system south of New Mexico. A moist back door cold front will also arrive late Friday easing the excessive heat. The marginal risk of severe thunderstorms will return east of the Sangre de Cristo Mountains during the afternoon and evening Wednesday and Thursday, when isolated severe thunderstorms could again produce large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required east of the Sangre de Cristo Mountains today through Thursday during the afternoon and evening if severe storm coverage increases enough. 44
In the hours before
Special weather statement, Jun 20, 12:10 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1210 PM MDT TUE JUN 20 2017
NMZ526-201845-
South Central Mountains-
1210 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
1245 PM MDT...
At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bonito Lake, or 8 miles northwest of Ruidoso, moving south at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ruidoso, Bonito Lake, Alto and Hollywood.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3339 10573 3339 10594 3349 10596 3348 10593
3350 10592 3351 10592 3353 10571 3331 10562
3331 10572
TIME...MOT...LOC 1809Z 350DEG 8KT 3340 10580Special weather statement, Jun 20, 2:19 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
219 PM MDT TUE JUN 20 2017
NMZ524-539-202100-
Eastern Lincoln County-South Central Highlands-
219 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Corona, moving northeast at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of north central
Lincoln County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3411 10566 3426 10546 3426 10545 3400 10531
3397 10557
TIME...MOT...LOC 2018Z 237DEG 5KT 3408 10554
CASpecial weather statement, Jun 20, 2:27 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 227 PM MDT TUE JUN 20 2017 NMZ515-527-528-202115- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 227 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 315 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Cimarron, or 20 miles northwest of Springer, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of central Colfax County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3649 10484 3662 10492 3677 10470 3653 10458 TIME...MOT...LOC 2027Z 229DEG 8KT 3661 10480 CA
Special weather statement, Jun 20, 2:29 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Albuquerque NM 229 PM MDT TUE JUN 20 2017 NMZ527-202115- Raton Ridge/Johnson Mesa- 229 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 315 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Segundo, or 20 miles west of Raton, moving east at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of north central Colfax County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3682 10455 3691 10486 3699 10488 3700 10458 TIME...MOT...LOC 2028Z 266DEG 6KT 3697 10480 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 12:10 PM MDT | Special Weather Statement | ABQ | Lincoln | 35 min |
| Jun 20, 1:20 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 40 min |
| Jun 20, 2:19 PM MDT | Special Weather Statement | ABQ | Lincoln | 41 min |
| Jun 20, 2:27 PM MDT | Special Weather Statement | ABQ | Colfax | 48 min |
| Jun 20, 2:29 PM MDT | Special Weather Statement | ABQ | Colfax | 46 min |
| Jun 20, 2:55 PM MDT | Heat Advisory | ABQ | 52 hr | |
| Jun 20, 3:04 PM MDT | Special Weather Statement | ABQ | Torrance | 41 min |
| Jun 20, 3:38 PM MDT | Special Weather Statement | ABQ | Torrance | 52 min |
| Jun 20, 4:32 PM MDT | Special Weather Statement | ABQ | Torrance | 28 min |
| Jun 20, 4:33 PM MDT | Special Weather Statement | ABQ | Torrance | 42 min |
| Jun 20, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 14 min |
| Jun 20, 5:10 PM MDT | Special Weather Statement | ABQ | Socorro | 35 min |
| Jun 20, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 45 min |
| Jun 20, 5:17 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jun 20, 5:35 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 40 min |
| Jun 20, 5:52 PM MDT | Special Weather Statement | ABQ | 38 min | |
| Jun 20, 5:56 PM MDT | Tornado Warning | ABQ | Mora, San Miguel | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.